Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Grand Forks, ND

August 10, 2007Marshall County, Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2007, 4:32 PM CDT for Marshall County, Pennington County, Polk County, Minnesota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 4:32 PM CDT (21:32 UTC)
Expired
Aug 10, 2007, 5:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Marshall County, MN, Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:35 PM CDTTSTM WND DMG4 N Tabor, MN3 INCH DIAMETER TREE BRANCHES BROKEN.
Aug 10, 4:40 PM CDTHAIL 0.75Warren, MN
Aug 10, 4:41 PM CDTHAIL 0.75Warren, MN
Aug 10, 5:00 PM CDTTSTM WND GST 60Carpenters Corner, MNSEVERAL TREE BRANCHES BROKEN OFF. TIN ROOFING BLOWN OFF A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 102132
SVRFGF
MNC089-113-119-102230-
/O.NEW.KFGF.SV.W.0124.070810T2132Z-070810T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
  MARCH...OR 20 MILES NORTH OF GRAND FORKS...MOVING TO THE NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN AT 440 PM CDT...
  7 MILES SOUTHEAST OF ARGYLE AT 445 PM CDT...
  RADIUM AT 450 PM CDT...
  OLD MILL STATE PARK AT 455 PM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4823 9709 4800 9690 4820 9601 4854 9607
      4855 9635

$$
HOPPES
2 follow-up statements
000 
WWUS53 KFGF 102154
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT FRI AUG 10 2007

MNC089-113-119-102230-
/O.CON.KFGF.SV.W.0124.000000T0000Z-070810T2230Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
454 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN MARSHALL...NORTHWESTERN PENNINGTON AND NORTHWESTERN POLK
COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTH OF RADIUM...OR 24 MILES NORTHWEST OF THIEF RIVER FALLS...MOVING
TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWFOLDEN AND 8 MILES SOUTHEAST OF STRANDQUIST BY 510 PM CDT...
  MIDDLE RIVER BY 525 PM CDT...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4823 9709 4800 9690 4820 9601 4854 9607
      4855 9635

$$
HOPPES
000 
WWUS53 KFGF 102225
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT FRI AUG 10 2007

MNC089-113-119-102235-
/O.EXP.KFGF.SV.W.0124.000000T0000Z-070810T2230Z/
PENNINGTON MN-MARSHALL MN-POLK MN-
525 PM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL...
NORTHWESTERN PENNINGTON AND NORTHWESTERN POLK COUNTIES WILL EXPIRE AT
530 PM CDT...

AT 525 PM CDT...THE SEVERE THUNDERSTORM HAS DISSIPATED IN
NORTHWESTERN PENNINGTON...WESTERN MARSHALL AND NORTHWESTERN POLK
COUNTIES. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4823 9709 4800 9690 4820 9601 4854 9607
      4855 9635

$$
HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:29 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 10, 3:29 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT FRI AUG 10 2007

.SHORT TERM...
CONVECTIVE POTENTIAL TONIGHT INTO A PORTION OF SATURDAY REMAINS
THE BIG CHALLENGE. MODELS DO NOT HAVE VERY GOOD CONSENSUS OR
CONSISTENCY ON THIS EVENT...SO WILL STICK WITH FORECAST CONTINUITY
FOR NOW.

TONIGHT...VERY WEAK SFC WIND FLOW ON THE LATEST SFC PLOT...BUT
THERE IS A WEAK LINE OF CUMULUS SHOWING UP BACK TOWARD KMBG. MAIN
SFC LOW IS NOW OVER THE WESTERN DAKOTAS...BUT IT IS PRETTY WEAK.
CURRENT CONVECTION IS STILL MOSTLY CONFINED TO THE KDVL BASIN AND
NORTHEAST ND...WHERE SEVERAL WARNINGS ARE IN EFFECT. RAINFALL IS
ALSO A CONCERN...ESPECIALLY ACROSS BENSON COUNTY. RADAR ESTIMATES
ABOUT 4 TO 5 INCHES OF RAINFALL IN THIS AREA...BUT THESE ARE
LIKELY A BIT OVERDONE DUE TO HAIL CONTAMINATION. AM THINKING THAT
2 TO 4 INCHES IS PROBABLY BETTER AND MATCHES CLOSER TO REPORTS WE
HAVE RECEIVED SO FAR. ADDITIONAL RAINFALL ACROSS THE KDVL BASIN
WILL HAVE TO BE MONITORED INTO THE EVENING. AS FAR AS ADDITIONAL
TSTM POTENTIAL TONIGHT...CURRENT TSTMS ARE BUILDING TO THE SOUTH
TOWARD THE BETTER INSTABILITY/MOISTURE. EXPECT THIS TREND TO
CONTINUE TONIGHT. SPC HAS NOW ISSUED A TSTM WATCH FOR A PORTION OF
THIS AREA. THE SOUTHERN FA HAD THE MOST SUN TODAY AND TEMPS ARE
PUSHING INTO THE LOW 90S WITH DEW POINTS IN THE 60S. THE SOUTHERN
FA ALSO HAS THE MOST CIN AT THE MOMENT WITH THE WARMEST MID LEVEL
TEMPS. MODELS DIFFER ON WHERE THE LOW LEVEL JET WILL KICK IN
TONIGHT...THE GFS IS FURTHER SOUTH AND THE NAM IS NOW FURTHER
NORTH. THE LOW LEVEL JET WILL LIKELY BE THE BIG PLAYER IN
SUSTAINING CONVECTION BY MID TO LATE EVENING AND OVERNIGHT.

SAT...TRAILING COLD FRONT WILL STILL BE MOVING THRU THE FA ON SAT.
EXACTLY HOW FAST IT DOES SO REMAINS TO BE SEEN. NAM WANTS TO CLEAR
OUT PCPN A BIT FASTER THAN THE GFS...AND FOLLOWED THE GFS FOR THE
MOST PART (WHICH MATCHES HPC TOO). IT LOOKS LIKE THE COLD FRONT
COULD HANG UP IN THE SOUTHEAST FA BY MID AFTERNOON...AND SPC DOES
BARELY CLIP THE SOUTHEAST FA WITH A SLIGHT RISK FOR DAY2. QUITE A
BIT OF THIS ACTION HINGES ON WHAT HAPPENS TONIGHT.

SAT NIGHT-MON...KEPT THIS PERIOD QUIET FOR THE MOST PART. TEMPS
LOOK TO REBOUND ON MON AFTER A COOLER SUNDAY. LEFT THE LOW PCPN
CHANCES FOR MONDAY AS BOTH NAM AND GFS STILL SHOW A POTENTIAL.

.LONG TERM (TUE-FRI)...
THE MAIN CHALLENGE FOR THE LONG TERM WILL BE TIMING OF A DEPARTING
SFC FRONT CURRENTLY PROGGED TO PUSH THROUGH MONDAY AND DRIFT OFF TO
THE EAST TUESDAY. SFC WINDS WILL SHIFT TO THE NORTHEAST TUESDAY...
BEHIND THE DEPARTING FRONT...AND RESULT IN MAX TEMPS DROPPING INTO
THE MID TO LOWER 80S.

BEYOND TUESDAY...MODEL INCONSISTENCIES BETWEEN RUNS BRINGING LOW
CONFIDENCE FOR ANY SIGNIFICANT PRECIP. MOST RECENT GFS RUN HAS PUSHED
FURTHER SOUTH A LOW PROGGED TO MOVE THROUGH SOUTH DAKOTA TUE INTO TUE
NIGHT...THUS SLIGHT CHANCE POPS WERE REMOVED. THE NEXT MAIN FEATURE
WILL BE AN UPPER LEVEL WAVE PROGGED TO CLIP MAINLY THE NORTHERN AND
NORTHEAST PORTION OF THE CWA WED NIGHT. CERTAINLY DO NOT EXPECT A
SIGNIFICANT PRECIP EVENT WITH SFC HIGH OVER SRN MANITOBA...BUT DO
EXPECT SOME MID LEVEL CLOUDS AND A SLIGHT CHANCE OF PRECIP FOR THE
NORTHEAST. UPPER LEVEL RIDGE INCREASES IN AMPLITUDE OVER THE
ROCKIES BY END OF THE LONG TERM PERIOD.

&&

.AVIATION...
A WAVE OF THUNDERSTORMS WILL PUSH THROUGH NORTHEAST NORTH DAKOTA
AND FAR NORTHWESTERN MINNESOTA LATE THIS EVENING AND OVERNIGHT.
EXPECT VFR CONDITIONS OUTSIDE OF CONVECTIVE ACTIVITY...WHICH
SHOULD SET UP MAINLY NORTH OF I94 EARLY. EXPECT TWB ROUTE 251 TO
BE EFFECTED EARLY IN PD WITH CURRENT ACTIVITY ACROSS THE DEVILS
LAKE BASIN AND EXTENDING EAST TOWARD GRAND FORKS. STORMS MAY BEGIN
TO DEVELOP FURTHER SOUTH LATER TONIGHT AND IMPACT KFAR AREA...AND
MOVE INTO THE KBJI AREA AFTER MIDNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Aug 10, 6:22 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 2:34 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 S MADDOCK             47.93N 99.53W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1200 PM     HAIL             10 S ESMOND             47.89N 99.76W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

1240 PM     HAIL             1 NW FILLMORE           48.19N 99.82W
08/10/2007  E0.88 INCH       BENSON             ND   PUBLIC

0220 PM     HAIL             FORT TOTTEN             47.98N 98.99W
08/10/2007  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Aug 10, 2:57 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      6 N LAKOTA              48.13N 98.35W
08/10/2007                   NELSON             ND   PUBLIC

            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER REPORTED
            FUNNEL TOUCHDOWN ON NORTHWEST STUMP LAKE.

0230 PM     TSTM WND DMG     7 N LAKOTA              48.14N 98.35W
08/10/2007                   NELSON             ND   PUBLIC

            TREE THROUGH ROOF OF HOUSE STUMP LAKE. EXACT LOCATION
            UNKNOWN AT PRESENT TIME. TIME ESTIMATED.

&&

MEWENS
Local storm report, Aug 10, 3:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
344 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     LARIMORE                47.91N 97.63W
08/10/2007                   GRAND FORKS        ND   FIRE DEPT/RESCUE

            WINDS ESTIMATED 65-70 MPH IN CITY OF LARIMORE. TREE
            BRANCHES 1 FOOT IN DIAMETER BROKEN.

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:20 AM CDTSevere Thunderstorm WarningFGFLake of the Woods55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.